Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Wakefield, VA

June 28, 2006Caroline County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 28, 2006, 10:41 PM EDT for Caroline County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 10:41 PM EDT (02:41 UTC)
Expired
Jun 29, 2006, 12:45 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Caroline County, VA

The radar

The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 290246
FFWAKQ
VAC033-290445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1041 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA

* UNTIL 1245 AM EDT

* AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH TORRENTIAL RAINS BETWEEN FORT A.P. HILL AND
  PENOLA...INCLUDING THE BOWLING GREEN AREA. MOVEMENT OF STORMS WAS
  TO THE NORTHEAST AT 25 MPH.

RADAR ESTIMATES BETWEEN 2 AND 2.5 INCHES OF RAIN HAS FALLEN WITHIN THE
LAST HOUR BETWEEN FORT A.P. HILL AND AND PENOLA...INCLUDING BOWLING
GREEN. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED. THIS
ADDITIONAL RAINFALL...OVER AN ALREADY SATURATED GROUND...WILL CAUSE
FLASH FLOODING ACROSS CENTRAL PORTIONS OF CAROLINE COUNTY THROUGH 
1245 AM EDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3808 7744 3796 7727 3814 7713 3826 7729

$$

BH/CW
1 follow-up statement
000 
WGUS71 KAKQ 290450
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1248 AM EDT THU JUN 29 2006

VAC033-290455-
CAROLINE VA-
1248 AM EDT THU JUN 29 2006

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CAROLINE COUNTY EXPIRED
AT 1245 AM EDT...

AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
FEW LINGERING SHOWERS WITH LIGHT TO MODERATE RAINFALL RATES ACROSS 
CAROLINE COUNTY...MOVING TO THE NORTHEAST AROUND 25 MPH. ADDITIONAL 
RAINFALL FROM THESE SHOWERS IS EXPECTED TO BE A QUARTER INCH OR 
LESS...WHICH WILL NOT RESULT IN ADDITIONAL FLASH FLOODING. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AS OF 
1245 AM EDT.

LAT...LON 3808 7744 3796 7727 3814 7713 3826 7729

$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:54 PM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 28, 3:54 PM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
MUCH MORE QUIET WX TDY ACRS REGION...UNDR PRTLY TO MSTLY SNY
SKY AND VRY WRM TEMPS. HOWEVER...ISLTD SHRAS/TSRAS WERE INDICATED
ON RDR TO OUR NW AND S...DEVELOPING IN THE STILL HUMID AIRMASS
ALNG LINGERING BOUNDARIES. UNTIL UPR TROF STILL TO OUR W AND SFC
BNDRY OVR ERN CNTIES...PUSHES OFFSHR THU NGT...WILL MAINTAIN SLGT
OR SML CHCS FOR SHRAS OR TSRAS ACRS AREA. DURING THU THRU
FRI...A DRIER AIRMASS WILL BE FILTERING INTO THE REGION AS THE
FRNTL BNDRY/UPR TROF SLIDES OFF THE CST. HI PRES BLDS OVR THE AREA
FOR FRI.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HI PRES WILL BE OFF THE CST FOR FRI NGT THRU SUN...PROVIDING DRY
AND VRY WRM...AND INCREASINGLY MORE HUMID CONDS. MON THRU WED...A
FRNTL BNDRY WILL SINK INTO THE REGION...AND BECOME NEARLY
STATIONARY. THIS BNDRY WILL HELP TRIGGER ISLTD OR SCTD SHRAS AND
TSRAS...ESPLY IN THE AFTN/EVENG ALL THREE DAYS.

&&

.AVIATION...
ALL AVIATION SITES ENJOYING VFR AT THE MOMENT. MODELS PICKING UP ON
SOME HAZY/FOGGY CONDITIONS A LITTLE AFTER MIDNIGHT FOR THE ENTIRE
FORECAST AREA. THIS IS BELIEVABLE CONSIDERING THE LARGE AMOUNT OF
MOISTURE WEVE HAD THE PAST COUPLE DAYS. THIS ALSO COINCIDES WITH THE
TROUGH PASSAGE AFTER MIDNIGHT WHICH WILL BRING SCATTERED SHOWERS
ACROSS OUR AREA...WITH THE BULK OF THE RAIN BEING TO OUR SOUTH.
VISIBILITIES WILL REBOUND FROM MVFR TO VFR IN THE MORNING.

&&

.MARINE...
CURRENTLY THE WATERS ARE MUCH MORE QUIET COMPARED TO THIS TIME
YESTERDAY. SEAS REMAIN SLIGHTLY ABOVE 5 FT IN THE NORTHERN PTN OF
THE COASTAL WATERS EXTENDING N FROM ROUGHLY PARRAMORE ILND TO
FENWICK ILND. THE SLACKENING S/SW WINDS OFFSHORE WILL CONTINUE TO
DECREASE THE SEAS AND BY MIDNIGHT TONIGHT AND THE AFOREMENTIONED
AREA WILL BE RUNNING AROUND 4 FT. EVEN WITH THE WEAK FRONTAL PASSAGE
TONIGHT WE DO NOT ANTICIPATE ANYMORE FLAGS FOR LATE THIS WEEK INTO
THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652 UNTIL 1 AM THURSDAY.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION/MARINE...FLECHTNER
Hazardous weather outlook, Jun 28, 4:46 AM EDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 AM EDT WED JUN 28 2006

ANZ630>633-650-652-654-656-658-670-MDZ021>025-NCZ012>017-030>032-
102-VAZ048-049-060>100-290900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
446 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND...SOUTHEAST MARYLAND...NORTHEAST
NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
RIVER FLOOD WARNING IN EFFECT FOR THE LOWER JAMES. SEE FLSAKQ FOR
DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE LOWER
DELMARVA PENINSULA ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

44

In the hours before

Local storm report, Jun 28, 5:18 PM EDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FUNNEL CLOUD     SAINT STEPHENS CHURCH   37.80N 77.06W
06/27/2006                   KING AND QUEEN     VA   PUBLIC

            AT INTERSECTION OF HIGHWAYS 360 AND 14.

0455 PM     TSTM WND DMG     1 W CARET               37.98N 76.98W
06/27/2006                   ESSEX              VA   LAW ENFORCEMENT

            A FEW TREES DOWN.

1128 PM     TSTM WND DMG     EXMORE                  37.53N 75.82W
06/27/2006                   NORTHAMPTON        VA   LAW ENFORCEMENT

            2 TREES DOWN.

1148 PM     TSTM WND DMG     PARKSLEY                37.79N 75.65W
06/27/2006                   ACCOMACK           VA   LAW ENFORCEMENT

            TREES DOWN.

0117 AM     TSTM WND DMG     1 NW BERLIN             38.34N 75.23W
06/28/2006                   WORCESTER          MD   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 374...LIBERTYTOWN ROAD.

0127 AM     TSTM WND DMG     1 NE BISHOP             38.44N 75.21W
06/28/2006                   WORCESTER          MD   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 367...BISHOPVILLE ROAD.

0130 AM     FLASH FLOOD      GALESTOWN               38.56N 75.72W
06/28/2006                   DORCHESTER         MD   LAW ENFORCEMENT

            SOME ROAD CLOSURES DUE TO HIGH WATER. BASEMENT FLOODING
            ALSO REPORTED.

0135 AM     TSTM WND DMG     3 N WILLARDS            38.44N 75.35W
06/28/2006                   WICOMICO           MD   LAW ENFORCEMENT

            TREES DOWN ON BETHEL ROAD.

&&

HURLEY
Special weather statement, Jun 28, 7:39 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT WED JUN 28 2006

NCZ012-VAZ079-087-092-290015-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
739 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST VIRGINIA...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GARYSBURG...OR ABOUT 7
MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR MUD CASTLE AT 755 PM EDT...GARYSBURG AT
800 PM EDT...GUMBERRY...AND...PLEASANT GROVE AT 810 PM EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

33
Special weather statement, Jun 28, 7:39 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT WED JUN 28 2006

NCZ012-VAZ079-087-092-290015-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
739 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORM MOVING INTO SOUTHERN VIRGINIA...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GARYSBURG...OR ABOUT 7
MILES SOUTHWEST OF HALIFAX...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR MUD CASTLE AT 755 PM EDT...GARYSBURG AT
800 PM EDT...GUMBERRY...AND...PLEASANT GROVE AT 810 PM EDT.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

33
Special weather statement, Jun 28, 9:05 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT WED JUN 28 2006

VAZ048-049-061>063-069-290200-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN
VA-
905 PM EDT WED JUN 28 2006

...SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHERN CUMBERLAND AND POWHATAN
COUNTIES...ALONG WITH A PORTION OF GOOCHLAND COUNTY. MOVEMENT WAS
NORTHEAST AROUND 25 MPH.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITHIN THE STRONGER CELLS...
WITH BETWEEN A HALF INCH TO INCH OF RAIN WITHIN ONE HOUR. WIND GUSTS
TO 30 MPH AND OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

HURLEY
Special weather statement, Jun 28, 9:15 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 PM EDT WED JUN 28 2006

VAZ060-061-290215-
CUMBERLAND VA-PRINCE EDWARD VA-
915 PM EDT WED JUN 28 2006

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MOVING THROUGH PRINCE
EDWARD COUNTY...

AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS CENTRAL PRINCE EDWARD COUNTY.
MOVEMENT WAS NORTHEAST AROUND 25 MPH.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITHIN THE STRONGER
CELLS...WITH LOCAL AMOUNTS BETWEEN 1 AND 2 INCHES WITHIN AN HOUR
CAUSING CONSIDERABLE PONDING ON ROADWAYS. WIND GUSTS TO 30 MPH AND
OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

HURLEY
Special weather statement, Jun 28, 9:47 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
947 PM EDT WED JUN 28 2006

VAZ049-062>064-290245-
CAROLINE VA-GOOCHLAND VA-HANOVER VA-LOUISA VA-
947 PM EDT WED JUN 28 2006

...THUNDERSTORMS WERE CONTINUING TO MAINTAIN STRENGTH ACROSS PORTIONS
OF CENTRAL VIRGINIA...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER EASTERN GOOCHLAND COUNTY AND OVER
EASTERN LOUISA AND WESTERN HANOVER COUNTIES. MOVEMENT WAS NORTHEAST
AROUND 25 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES
WITHIN ONE HOUR UNDERNEATH THE STRONGEST CELLS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:16 PM EDTSpecial Marine WarningAKQ44 min
Jun 29, 4:50 PM EDTFlash Flood WarningAKQMathews115 min
Jun 29, 6:22 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth38 min
Jun 29, 6:29 PM EDTSpecial Marine WarningAKQ61 min
Jun 29, 6:56 PM EDTSevere Thunderstorm WarningAKQWestmoreland34 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach28 min
Jun 29, 7:30 PM EDTSpecial Marine WarningAKQ60 min

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.